Jump to content
CrazyBoards.org

Still depressed, increase the Abilify despite insomnia, or start something new?


Recommended Posts

I have BPII and have been stable on Wellbutrin plus Lamictal for a few years. Then I started getting depressed again, so the pdoc added in 5 mg of Abilify, which seemed to help at first. I've been on it since maybe Thanksgiving, and the only lingering side effect is massive insomnia. I'm now taking 20 mg of Ambien every night to deal with it, and still only get about seven hours of sleep a night, and I used be a regular nine hour a night person.

 

After the Abilify helped at first, my mood seems to have gone back down a few notches, and I'm more antsy than usual, but not in a productive way; i.e., agitated, but still on the couch. There's also a lot of stress right now on the home front, so I'm really having a hard time teasing apart what is situational and what is treatable depression. I've started exercising regularly and I think at this point that's what's keeping me from going off the deep end as much as the Abilify, although I suppose you could argue that if it wasn't for the Abilify working I would never have started exercising in the first place, but who knows?

 

At one point a few years ago when I was well, the pdoc and I were going through what-ifs and putting together a backup plan for the inevitable next depressive episode, and lithium was mentioned as an add-in. I'm not sure why the pdoc selected Abilify over lithium, I'll have to ask him when I see him again in a few weeks.

 

Will a bump in the 5 mg Abilify dosage do anything, or does it move from anti-depressant to AP at higher doses? Also, what about the insomnia aspect in relation to a potential higher dose? Sometimes I think if I could get in a good 10 or 12 hour night of sleep (once in a while on a weekend, not as a daily diet) I would in general feel better, and not so damn edgy all the time.

 

 

 

 

Link to comment
Share on other sites

My inclination would be to raise the Abilify, but I'm biased because Abilify has really changed my life. It didn't really work for me until I hit 10 mg.

 

There's no magic dose where it suddenly becomes an antipsychotic. It's a partial dopamine agonist across its entire range which means that it modulates dopamine. If you have too much dopamine it blocks it. If you have too little dopamine, it acts as an agonist (meaning increases the amount taken in).

Link to comment
Share on other sites

I'd also think that increasing the abilify might make sense. Obviously no way of predicting whether it'll make the sleep issues worse...if it does, than maybe it's not the right drug for you. But you're at a really low dose right now and a little more might do some good. I take 15 mg and it helps.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...